Virginia, 2010

Damaging Winds in Virginia, July 20, 2010

July 20, 2010 · NWS RNK · 19 events in 11 counties and zones

Warm and moist air ahead of a cold front in the Ohio Valley combined with an upper level low pressure system to spark scattered severe thunderstorms across|southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Warm and moist air ahead of a cold front in the Ohio Valley combined with an upper level low pressure system to spark scattered severe thunderstorms across|southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 20, 1:32 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 20, 1:32 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT TUE JUL 20 2010

.SYNOPSIS...
WESTERLY FLOW BETWEEN WEAK HIGH PRESSURE TO THE SOUTH AND A COLD
FRONT ACROSS THE OHIO VALLEY WILL MAINTAIN HOT AND HUMID WEATHER
OVER THE NEXT COUPLE OF DAYS. PERIODIC THUNDERSTORMS WILL BE
POSSIBLE AS DISTURBANCES DIP SOUTHEAST INTO THE REGION TODAY AND
AHEAD OF THE FRONT AS IT SLIDES TOWARD THE AREA ON WEDNESDAY. HIGH
PRESSURE ALOFT WILL STRENGTHEN BY WEEKS END ALLOWING FOR EVEN HOTTER
TEMPERATURES BUT ONLY ISOLATED SHOWERS AND STORMS THURSDAY INTO
FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS ALREADY STARTING TO DEVELOP IN EASTERN
KENTUCKY AND FAR SOUTHWEST VIRGINIA. OUTFLOW AND THE REMNANTS OF
THE OVERNIGHT THUNDERSTORMS WILL BE THE MAIN TRIGGER FOR AFTERNOON
STORMS...ESPECIALLY IN THE MOUNTAINS WHERE THE OVERALL WESTERLY
WINDS WILL PROVIDE SOME UPSLOPE. RNK AND GSO SOUNDINGS FM 12Z ARE
SHOWING WINDS WITH A WESTERLY COMPONENT THROUGH A DEEP LAYER WHICH
MAY LIMIT THE AREAL COVERAGE OF THUNDERSTORMS IN THE VIRGINIA AND
NORTH CAROLINA FOOTHILLS THIS AFTERNOON AND EVENING. STILL
EXPECTING GUSTY WINDS AND VERY HEAVY RAIN AS THE PRIMARY THREATS
FROM THE THUNDERSTORMS TODAY. HAVE INCREASED PROBABILITY OF RAIN
IN THE WEST AND RAISED MAXIMUM TEMPERATURES AT BLF AND LWB. NO
OTHER CHANGES NEEDED AT THIS TIME.

LOOKS LIKE ANY CONVECTION SHOULD DIMINISH DURING THE EVENING AS S/W
ENERGY EXITS AND THE NEXT ROUND LIKELY LIFTS A LITTLE FARTHER NORTH
WITH THE NEXT WAVE RUNNING UP THE FRONT ACROSS THE OHIO VALLEY.
HOWEVER SINCE A BIT LEARY OF THINGS STILL TURNING MORE SE PER 5H
RIDGE ORIENTATION...LEAVING IN CHANCE POPS SE WVA OVERNIGHT WITH A
SLIGHT CHANCE BUFFER OUT TO THE BLUE RIDGE AND SE FOR EXITING LATE
EVENING TSRA. OTRW PC OVERALL WITH MUGGY LOWS IN THE UPPER 60S TO
LOW 70S FOR THE MOST PART.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AREA OF LOW PRESSURE MOVING FROM THE GREAT LAKES INTO NEW ENGLAND ON
WEDNESDAY WILL ACCOMPLISH TWO TASKS. SOMEWHAT SHARPENING THE LEE
TROUGH ALONG THE PIEDMONT...AND ALSO VEERING LLVL WINDS ACROSS THE
OHIO VALLEY SUCH THAT CONVECTIVE CLUSTERS/OUTFLOW WILL BE TARGETING
THE WESTERN HALF OF THE CWA. DID EXTEND LIKELY POPS FURTHER SOUTH
THAN GUIDANCE WOULD SUGGEST...CONSIDERING THE NORTHERLY BIAS OF QPF
IN THIS REGIME. CONVECTION SHOULD BE ROBUST ENOUGH TO CROSS OR
REFIRE INTO THE SOUTHSIDE LATE DAY. SLT RISK IS DRAWN INTO SE WEST
VA COUNTIES WEDNESDAY FOR A DMGG WIND THREAT. SOME SUBSIDENCE AND
DRIER AIR ALOFT ARRIVES THURSDAY INTO THE NEW RIVER VALLEY AND
EAST...SUCH THAT STORMS MAY BE CONFINED TO NW NC/SW VA EARLY IN
THE DAY...AS LEFTOVER CONVECTIVE ACTIVITY TAKES ON AN INCREASINGLY
SOUTHERLY COMPONENT INTO KY/TN. NOT OUT OF THE QUESTION THAT MOST
PLACES STAY DRY THURSDAY CONSIDERING THE LACK OF MOISTURE ALOFT.
THICKNESS GRADIENT ALSO TAKES ON A MORE NORTH TO SOUTH
ORIENTATION...SUCH THAT ANY STORMS WOULD REMAIN TO OUR SOUTH AND
WEST.

DISTURBANCES EJECTING FROM AN UPPER LOW MOVING INTO THE CANADIAN
ROCKIES...CARVE OUT ENOUGH TROUGH INTO THE UPPER MIDWEST....SUCH
THAT HIGHER HEIGHTS AND A CLOSED UPPER RIDGE SET UP ACROSS THE
SOUTHEAST OR OFF THE CAROLINA COAST LATE WEEK. THIS MEANS A DRIER
SOLUTION ARRIVES FRIDAY. IF DEWPOINTS REMAIN UNCOMFORTABLE...SOME
ISOLATED ELEVATED CONVECTION MAY STILL FIRE ALONG THE RIDGES DESPITE
THE PRESENCE OF THE UPPER RIDGE. IF THE H5 HEIGHTS/H85 TEMPS
VERIFY...AND THERE IS FAIR AGREEMENT BETWEEN THE ECMWF/GFS...MID TO
UPPER 90S WILL OCCUR IN THE CITIES...WITH HEAT INDICES AOA 100F FOR
A FEW HOURS FRIDAY PM.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
PATTERN RELOADS THIS WEEKEND SUCH THAT CONDS WILL AGAIN BECOME
FAVORABLE FOR AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY WITH
THE REMNANTS OF ANY MCS APPROACHING OUT OF THE MID MISSISSIPPI AND
OHIO RIVER VALLEY OR WITH ANY SHORT WAVE TRACKING ALONG THE SOUTHERN
EDGE OF THE JET STREAM. TRICKIER TO PINPOINT DAY THAT HAS A BETTER
THAN CLIMATOLOGICAL CHANCE OF PRECIPITATION.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SCATTERED TO NUMEROUS THUNDERSTORMS WITH MVFR TO IFR CONDITIONS
WILL CROSS THROUGH THE FORECAST AREA THIS AFTERNOON. THE STORMS
ARE EXPECTED TO DIMINISH AFTER 00Z. STRONG WINDS AND VERY HEAVY
RAIN SHOULD BE EXPECTED WITH ANY OF THE STRONGER STORMS. MVFR FOG
IS LIKELY OVERNIGHT AND AGAIN WEDNESDAY NIGHT AT LYH/DAN AND LWB AND
IN THE VALLEYS WEST OF THE BLUE RIDGE.

MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP ON WEDNESDAY AND
THURSDAY AS THE SHORT WAVE NOW OVER NORTHWEST ILLINOIS REACHES THE
MID ATLANTIC REGION. AGAIN...GUSTY WINDS AND HEAVY RAIN AND MVFR
CEILINGS AND VISIBILITIES ARE LIKELY WITH ANY OF THE STRONGER
CELLS.

AS THE UPPER RIDGE BUILDS ON FRIDAY THROUGH SUNDAY...SHOWERS AND
THUNDERSTORMS WILL BECOME MORE ISOLATED BUT THE AIRMASS WILL BE
WARMER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...KM
LONG TERM...AMS
AVIATION...AMS/JH
Hazardous weather outlook, Jul 20, 1:03 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT TUE JUL 20 2010

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-211815-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
203 PM EDT TUE JUL 20 2010

...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS IS DAMAGING
WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STORMS
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS COULD BE SEVERE AND MAY PRODUCE DAMAGING WIND GUSTS
WEDNESDAY AND THURSDAY. NUMEROUS STORMS MOVING OVER THE SAME AREA
MAY LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ004>006-020-VAZ043>047-058-059-211815-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
203 PM EDT TUE JUL 20 2010

...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS IS DAMAGING
WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STORMS
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS COULD BE SEVERE AND MAY PRODUCE DAMAGING WIND GUSTS
WEDNESDAY AND THURSDAY. NUMEROUS STORMS MOVING OVER THE SAME AREA
MAY LEAD TO FLASH FLOODING.

ON SATURDAY...THE COMBINATION OF THE TEMPERATURE AND HUMIDITY MAY CAUSE
THE HEAT INDEX TO BE BETWEEN 105 AND 108 DEGREES FOR A FEW HOURS
LATE IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 20, 10:54 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1154 AM EDT TUE JUL 20 2010

VAZ044-058-201700-
HALIFAX VA-PITTSYLVANIA VA-
1154 AM EDT TUE JUL 20 2010

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX AND PITTSYLVANIA
COUNTIES...

AT 1152 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RIDGEWAY...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LEDA AROUND NOON...CRYSTAL HILL AROUND 1230
PM...SCOTTSBURG AROUND 1245 PM AND MT LAUREL AROUND 100 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3675 7868 3674 7868 3676 7923 3694 7924
      3699 7881 3696 7878 3699 7878 3699 7875
      3693 7873 3693 7875 3690 7871 3676 7867

AMS
Local storm report, Jul 20, 10:56 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 AM EDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     MARTINSVILLE CITY       36.68N 79.87W
07/13/2010                   CITY OF MARTINSVIL VA   UTILITY COMPANY

            LARGE TREE DOWN ON GLADE STREET

0555 PM     TSTM WND DMG     MARTINSVILLE CITY       36.68N 79.87W
07/13/2010                   CITY OF MARTINSVIL VA   UTILITY COMPANY

            LARGE TREE DOWN ON NEW YORK AVENUE

0555 PM     TSTM WND DMG     MARTINSVILLE CITY       36.68N 79.87W
07/13/2010                   CITY OF MARTINSVIL VA   UTILITY COMPANY

            LARGE TREE DOWN AT 1204 BETHEL LANE

&&

WERT
Special weather statement, Jul 20, 11:57 AM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EDT TUE JUL 20 2010

VAZ007-201800-
TAZEWELL VA-
1257 PM EDT TUE JUL 20 2010

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...

AT 1256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JEWELL
RIDGE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BANDY AROUND 115 PM...AMONATE AROUND 130
PM...TAZEWELL AROUND 145 PM AND TIPTOP AROUND 200 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
      3721 8154 3726 8149 3728 8142 3730 8140
      3731 8132 3725 8124 3715 8133 3714 8132
      3706 8138 3704 8145 3702 8145 3697 8178
      3713 8191

AMS
Local storm report, Jul 20, 12:04 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 PM EDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     3 N MILTON              36.58N 79.21W
07/18/2010                   PITTSYLVANIA       VA   EMERGENCY MNGR

            NUMEROUS LARGE TREE LIMBS DOWN...SOME ON ROOF OF HOME AT
            7300 SOUTH BOSTON HIGHWAY...HWY 360/58

&&

WERT
Special weather statement, Jul 20, 1:06 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT TUE JUL 20 2010

VAZ009>013-WVZ042>044-201900-
BLAND VA-GILES VA-MERCER WV-MONROE WV-PULASKI VA-SMYTH VA-SUMMERS WV-
WYTHE VA-
206 PM EDT TUE JUL 20 2010

...STRONG THUNDERSTORMS WILL AFFECT BLAND...GILES...MERCER...
MONROE...PULASKI...SMYTH...SUMMERS AND WYTHE COUNTIES...

AT 202 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTH OF MATOAKA TO 5 MILES EAST OF ROCKY GAP TO 5 MILES NORTHEAST OF
SUGAR GROVE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR FLAT TOP AROUND 215 PM...JUMPING BRANCH
AROUND 230 PM...BLUESTONE STATE PARK AROUND 245 PM AND DRAPER AROUND
300 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3673 8149 3719 8109 3743 8130 3749 8127
      3752 8121 3757 8120 3760 8109 3765 8107
      3767 8102 3775 8071 3743 8046 3737 8045
      3727 8053 3724 8061 3721 8062 3719 8058
      3694 8076

AMS

The radar

The Roanoke radar (KFCX), 36 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 20, 1:43 PM EST
Where
Pulaski County, 1.49 mi SSE of Dublin Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
County Official
Coordinates
37.110, -80.670

Thunderstorm winds blew a tree down across Route 11 at the intersection with Ruebush Road.

Thunderstorm Wind, Montgomery

When
July 20, 1:55 PM EST
Where
Montgomery County, 1.79 mi WSW of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
37.040, -80.530

Thunderstorm winds blew four limbs down, each with a diameter of 4 inches.

Thunderstorm Wind, Rockbridge

When
July 20, 2:54 PM EST
Where
Rockbridge County, 0.88 mi NE of Natural Bridge Stati
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
County Official
Coordinates
37.610, -79.490

Thunderstorm winds brought down one tree along James River Road.

Thunderstorm Wind, Lexington (C)

When
July 20, 3:07 PM EST
Where
Lexington (C) County, 1.29 mi WNW of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.790, -79.460

Two trees were blown down on West Midland Trail.

Thunderstorm Wind, Rockbridge

When
July 20, 3:10 PM EST
Where
Rockbridge County, 0.88 mi NE of Buena Vista City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.740, -79.360

One tree was blown down on Route 501.

Thunderstorm Wind, Buena Vista (C)

When
July 20, 3:12 PM EST
Where
Buena Vista (C) County, 1.29 mi ENE of Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
County Official
Coordinates
37.740, -79.350

Thunderstorm winds brought down a tree along Maple Avenue.

Thunderstorm Wind, Bedford

When
July 20, 3:18 PM EST
Where
Bedford County, 2.14 mi NNW of Boonsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.480, -79.280

Several trees were blown down in the Eagle Eyrie area near Route 501.

Thunderstorm Wind, Amherst

When
July 20, 3:33 PM EST
Where
Amherst County, 1.76 mi NE of Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Law Enforcement
Coordinates
37.600, -79.030

Thunderstorm winds knocked down a tree on Zane Snead Drive near Boxwood Farm Road.

Thunderstorm Wind, Pittsylvania

When
July 20, 3:39 PM EST
Where
Pittsylvania County, 1.77 mi SW of Chalk Level
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.900, -79.300

Thunderstorm winds blew a tree into power lines at 1732 Boxwood Road.

Thunderstorm Wind, Pittsylvania

When
July 20, 3:44 PM EST
Where
Pittsylvania County, 2.35 mi SSE of Sheva
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Law Enforcement
Coordinates
36.840, -79.310

Thunderstorm winds knocked down a tree an 2164 Sheva Road.

Thunderstorm Wind, Appomattox

When
July 20, 3:58 PM EST
Where
Appomattox County, 1.49 mi NNE of Bent Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
County Official
Coordinates
37.550, -78.820

A tree was blown down by thunderstorm winds on Route 605.

Thunderstorm Wind, Buckingham

When
July 20, 4:03 PM EST
Where
Buckingham County, Wingina
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
County Official
Coordinates
37.630, -78.720

A tree was blown down on Creasy Road off Route 56.

Thunderstorm Wind, Buckingham

When
July 20, 4:18 PM EST
Where
Buckingham County, 1.78 mi WNW of Dillwyn
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
County Official
Coordinates
37.540, -78.480

Thunderstorm winds knocked down a tree on Route 20.

Thunderstorm Wind, Halifax

When
July 20, 4:30 PM EST
Where
Halifax County, 1.66 mi W of Dudley
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Emergency Manager
Coordinates
36.800, -78.930

One tree was blown down along Dudley Road.

Thunderstorm Wind, Halifax

When
July 20, 4:30 PM EST
Where
Halifax County, 0.69 mi N of Halifax
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.780, -78.920

Several trees were blown down by thunderstorm winds along L.P. Bailey Memorial Highway. One tree brought a power line down.

Thunderstorm Wind, Buckingham

When
July 20, 4:35 PM EST
Where
Buckingham County, 0.55 mi W of Curdsville
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
County Official
Coordinates
37.420, -78.460

A tree was blown down by thunderstorm winds on Route 633.

Thunderstorm Wind, Halifax

When
July 20, 4:35 PM EST
Where
Halifax County, 1.8 mi ESE of Halifax
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Emergency Manager
Coordinates
36.760, -78.890

One tree was blown down near the intersection of Cowford Road and Love Shop Road.

Thunderstorm Wind, Buckingham

When
July 20, 4:39 PM EST
Where
Buckingham County, 3.45 mi S of Taggart
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
County Official
Coordinates
37.670, -78.430

One tree was blown down by thunderstorm winds on Diana Mills Road.

Thunderstorm Wind, Buckingham

When
July 20, 4:58 PM EST
Where
Buckingham County, 1.65 mi E of Curdsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.420, -78.420

Several four inch tree limbs were blown down in yard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243150, 243152, 243153, 243154, 243155, 243156, 243166, 243167, 243157, 243159, 243160, 243162, 243163, 243168, 243169, 243164, 243170, 243165, 243171.